On the advanced prostate cancer group I moderate there has been a discussion about the health risks of using Fosamax for an extended period of time. The risks of long term therapy remains unclear and mixed. The Physicans Desk Reference (PDR) indicates they have no idea what effects Fosamax may have after four years!
Fosamax does have a long half-life, which means that it accumulates in your body and continues to work for an extended time, even after you have discontinued taking the medication.
Many people on long-term Fosamax therapy have reported serious musculoskeletal pain, and a small percentage of people have come down with a debilitating condition known as osteonecrosis of the jaw (ONJ). ONJ is a condition in which jaw tissue fails to heal after a dental procedure.
After receiving numerous warnings from cardiologists, the FDA alerted the public in 2007 to an ongoing safety review of all bisphosphonates drugs, including Fosamax. The review warned of the potentiality of a chronic irregular heartbeat in patients who have been on bisphosphonate therapy for several years. Some patients on Fosamax have been diagnosed with atrial fibrillation. I do not know the status of the review.
Some doctors are concerned that long time use of Fosamax might lead to brittle bones, but this has not been proven. In July 2008, the FDA reported several adverse events relating to long-term bisphosphonates therapy including sudden shattering and breakage of the femur. Several patients on long-term Fosamax therapy for osteoporosis reported incidence of shattered bones after no stress or minimal stress to the bone.
If you are experiencing any of the side effects or symptoms associated with Fosamax, it is important for you to discuss treatment alternatives with your doctor. Additionally, insist that your doctor takes the time to have a thoughtful discussion about bisphosphonate therapy prior to starting and when you determine how long to stay on therapy.
Joel T Nowak MA, MSW